Alert archive / Tennessee / Tornado Warnings in 2014

Tornado Warning 3, NWS Huntsville, AL

February 20, 2014Franklin County, Tennessee

NWS Huntsville, AL issued this tornado warning at Feb 20, 2014, 10:11 PM CST for Franklin County, Tennessee. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 20, 2014, 10:11 PM CST (04:11 UTC)
Expired
Feb 20, 2014, 11:00 PM CST
In force
49 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon

County Franklin County, TN

The radar

The Northeast Alabama radar (KHTX), 30 km from the middle of the area, began a volume at 04:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 20, 6:49 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 4.2 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2014-02-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 231 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2014-02-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 346 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
231 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
1039 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
346 m²/s²
0-3 km storm-relative helicity
386 m²/s²
Significant tornado parameter
0.4
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

723 
WFUS54 KHUN 210411
TORHUN
TNC051-210500-
/O.NEW.KHUN.TO.W.0003.140221T0411Z-140221T0500Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1011 PM CST THU FEB 20 2014

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A

* TORNADO WARNING FOR...
  CENTRAL FRANKLIN COUNTY IN MIDDLE TENNESSEE...

* UNTIL 1100 PM CST
    
* AT 1010 PM CST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS STORM WAS LOCATED
  NEAR WINCHESTER...AND MOVING EAST AT 55 MPH.

* LOCATIONS IMPACTED INCLUDE...
  WINCHESTER...SEWANEE...DECHERD AND COWAN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST
FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 3527 8590 3522 8586 3520 8586 3509 8632
      3513 8631 3515 8633 3515 8632 3517 8632
      3517 8630 3519 8631 3530 8593
TIME...MOT...LOC 0407Z 254DEG 48KT 3516 8620 

$$

TT
1 follow-up statement
040 
WWUS54 KHUN 210428
SVSHUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1028 PM CST THU FEB 20 2014

TNC051-210438-
/O.CAN.KHUN.TO.W.0003.000000T0000Z-140221T0500Z/
FRANKLIN TN-
1028 PM CST THU FEB 20 2014

...THE TORNADO WARNING FOR CENTRAL FRANKLIN COUNTY IS CANCELLED...
        
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3527 8590 3522 8586 3520 8586 3509 8632
      3513 8631 3515 8633 3515 8632 3517 8632
      3517 8630 3519 8631 3530 8593
TIME...MOT...LOC 0428Z 254DEG 48KT 3524 8587 

$$

TT

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this tornado warning went out at Feb 20, 9:49 PM CST, 22 minutes earlier.

Area forecast discussion, Feb 20, 9:49 PM CST, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
949 PM CST THU FEB 20 2014

.UPDATE...
UPDATE TO CANCEL TORNADO WATCH 16 FOR NORTHWEST ALABAMA.

&&

.DISCUSSION...
HAVE CLEARED LAUDERDALE...COLBERT...AND FRANKLIN COUNTIES IN ALABAMA
FROM TORNADO WATCH. ADDITIONAL COUNTIES TO THE EAST WILL BE CLEARED
THROUGH THE EVENING. HOWEVER...AS STRONGER MID-LEVEL FORCING
CONTINUES TO LIFT NORTHEASTWARD AND AWAY FROM THE AREA...THE LINE IS
BECOMING INCREASINGLY ORIENTED IN A SW-NE FASHION AND WATCH CLEARANCE
MAY TAKE A BIT LONGER FOR REMAINDER OF COUNTIES. THIS CONFIGURATION
OF THE CONVECTIVE LINE WILL ALSO PROMOTE A HIGHER THREAT FOR CELL
TRAINING AND LOCALLY HEAVY RAINFALL/FLASH FLOODING.

70/DD

&&

.AVIATION...
/ISSUED 534 PM CST THU FEB 20 2014/
FOR 00Z TAFS...
CONDS WILL DETERIORATE RAPIDLY AT BOTH TERMINALS AS A LINE OF
STRONG/SEVERE STORMS APPROACHES KMSL/KHSV. GRADIENT WINDS OUT OF THE
SOUTH WILL BE SUSTAINED 15-25KTS WITH GUSTS UP TO 35-40KTS POSSIBLE,
ESPECIALLY RIGHT AHEAD OF THE LINE OF STORMS. VSBYS WILL BE REDUCED
TO 2SM OR LESS AS THE LINE PUSHES ACROSS THE TERMINALS. CONDS WILL
QUICKLY IMPROVE BETWEEN MIDNIGHT AND DAYBREAK WITH CLEARING SKIES
EXPECTED FROM WEST TO EAST. WINDS WILL RELAX DURING THIS TIME AS
WELL, WITH 5-10KT WNW WINDS EXPECTED BY THE END OF THE TAF PERIOD.

12

&&

.PREV DISCUSSION...
/ISSUED 707 PM CST THU FEB 20 2014/
A LINE OF STRONG TO SEVERE THUNDERSTORMS IS FINALLY ON THE DOORSTEP
OF NW AL AS OF THIS WRITING, WITH SEVERAL REPORTS OF HAIL/WIND DAMAGE
ACROSS PORTIONS OF WRN TN/NRN MS. EXPECT THE LINE OF STORMS TO
STRENGTHEN AS THEY MARCH ACROSS THE AREA, WITH THE ASSC SFC LOW
DEEPENING TO 984MB OVER THE SRN GREAT LAKES. THE COLD FRONT IS JUST
NOW APPROACHING THE MS RIVER WITH A STARK CLEARING LINE NOTED BEHIND
THE LINE OF CONVECTION.

THANKS TO SURROUNDING OFFICES FOR SPECIAL RELEASE SOUNDINGS THIS
AFTN, AS WELL AS TO MS STATE AND UAH FOR THEIR SOUNDING INFORMATION
AHEAD OF THE LINE OF STORMS.

UPDATED PRODUCTS ALREADY SENT.

12

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...WIND ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR ALZ001>010-016.

TN...WIND ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR TNZ076-096-097.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Feb 20, 10:09 PM CST, 2 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1009 PM CST THU FEB 20 2014

ALZ001>010-016-TNZ076-096-097-211115-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
1009 PM CST THU FEB 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...REMAINDER OF TONIGHT...

A SQUALL LINE OF STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE TO PUSH
SLOWLY EASTWARD ACROSS THE CENTRAL AND EASTERN PORTIONS OF THE
FORECAST AREA THIS EVENING AND EARLY FRIDAY MORNING. DAMAGING WINDS
IN EXCESS OF 60 MPH WILL BE THE PRIMARY HAZARD WITH THIS ACTIVITY...
BUT A FEW BRIEF TORNADOES WILL REMAIN POSSIBLE WITH ANY CIRCULATIONS
EMBEDDED IN THE LINE. A TORNADO WATCH REMAINS IN EFFECT FOR ALL BUT
FAR NORTHWEST ALABAMA THROUGH 3 AM CST.

THE CONCERN FOR LOCALLY HEAVY RAINFALL AND FLASH FLOODING WILL
INCREASE SUBSTANTIALLY THROUGH THE EVENING AS THE EASTWARD PROGRESS
OF THE SQUALL LINE DIMINISHES. FREQUENT LIGHTNING WILL ALSO REMAIN A
HAZARD WITH THE STORMS.

A WIND ADVISORY REMAINS IN EFFECT THROUGH MIDNIGHT TONIGHT AS
SOUTHERLY WINDS OF 20 TO 25 MPH...WITH GUSTS TO 40 MPH...OCCUR
ACROSS THE AREA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
LIKELY FOR ALL BUT FAR NORTHWEST ALABAMA THROUGH EARLY FRIDAY
MORNING.

70/DD

In the hours before

Local storm report, Feb 20, 8:45 PM CST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
845 PM CST THU FEB 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     TSTM WND DMG     2 ENE CHEROKEE          34.76N 87.93W
02/20/2014                   COLBERT            AL   EMERGENCY MNGR

            TREES REPORTED DOWN ACROSS THE ROAD AT THE INTERSECTION
            OF MOODY LANE AND 6TH STREET. TIME ESTIMATED BY RADAR.

&&

KWEBER
Local storm report, Feb 20, 8:57 PM CST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
857 PM CST THU FEB 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0838 PM     TSTM WND GST     10 SW LEIGHTON          34.60N 87.65W
02/20/2014  M67.00 MPH       COLBERT            AL   TRAINED SPOTTER

            CWOP EQUIPMENT IN LEIGHTON MEASURED A 67 MPH GUST.

&&

KWEBER
Local storm report, Feb 20, 9:07 PM CST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
907 PM CST THU FEB 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     TSTM WND DMG     5 SSW MUSCLE SHOALS     34.67N 87.71W
02/20/2014                   COLBERT            AL   TRAINED SPOTTER

            TREE DEBRIS ON MILK SPRINGS ROAD. POWER OUTAGES REPORTED
            IN THE AREA AS WELL.

&&

KWEBER
Local storm report, Feb 20, 9:23 PM CST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
923 PM CST THU FEB 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 PM     TSTM WND DMG     4 NNE ROGERSVILLE       34.88N 87.26W
02/20/2014                   LAUDERDALE         AL   EMERGENCY MNGR

            ROOF BLOWN OFF A HOUSE. ONE INJURY REPORTED.

&&

KWEBER
Local storm report, Feb 20, 9:27 PM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
927 PM CST THU FEB 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     HAIL             4 SSE LITTLEVILLE       34.54N 87.64W
02/20/2014  E0.50 INCH       FRANKLIN           AL   TRAINED SPOTTER

            DIME SIZE HAIL AND WIND AROUND 40 MPH WAS REPORTED.

&&

KWEBER
Local storm report, Feb 20, 9:47 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
947 PM CST THU FEB 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0859 PM     TSTM WND DMG     1 W CAIRO               34.87N 87.17W
02/20/2014                   LIMESTONE          AL   TRAINED SPOTTER

            REPORT OF AT LEAST 3 TO 4 TREES DOWN AND POWER OUT. TWO
            OF THE TREES WERE AT LEAST 18 INCHES IN DIAMETER. ONE OF
            THE TREES WAS SNAPPED OFF 10 FEET FROM ITS TRUNK.

&&

KWEBER

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 20, 9:14 PM CSTSevere Thunderstorm WarningHUNLincoln31 min
Feb 20, 9:34 PM CSTSevere Thunderstorm WarningHUNLincoln, Moore26 min
Feb 20, 9:41 PM CSTTornado WarningHUNLincoln49 min
Feb 20, 9:43 PM CSTSevere Thunderstorm WarningHUNLincoln32 min
Feb 20, 9:59 PM CSTSevere Thunderstorm WarningHUNFranklin, Lincoln, Moore46 min

Nearby

Tornado Warnings in Tennessee, 2014Every tornado warning in 2014Tornadoes in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.